Pennsylvania, 2007

Damaging Wind in Pennsylvania, July 26, 2007

July 26, 2007 · NWS CTP · 1 event in 1 county or zone

A slow-moving upper level disturbance and associated cold air aloft combined with marginal surface based instability/weak trough to produce scattered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A slow-moving upper level disturbance and associated cold air aloft combined with marginal surface based instability/weak trough to produce scattered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 26, 12:22 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 26, 12:22 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
122 PM EDT THU JUL 26 2007

.SYNOPSIS...
THE UPPER LEVEL...CUTOFF LOW NEAR KTOL WILL DRIFT SLOWLY
NORTHWEST INTO THE LOWER PENINSULA OF MICHIGAN THIS AFT.

THIS SYSTEM WILL LIFT EASTWARD ACROSS THE EASTERN LAKES ON
FRIDAY...DRAGGING A COLD FRONT INTO THE STATE...BUT THE FRONT IS
EXPECTED TO STALL ACROSS THE REGION THIS WEEKEND...KEEPING A
THREAT OF SHOWERS AND STORMS ACROSS THE REGION INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
INTERESTING VISIBLE SATELLITE PICTURE EARLIER...WTIH ENHANCE
CONVECTION OFF THE COAST...SHOWERS ALONG THE MTS...AND MORE
WIDESPEAD ACTION OVER THE LAKES WITH THE CUTOFF LOW.

DID UP POPS MORE ACROSS THE SE THIS AFTERNOON AND EVENING...WHERE
A FEW CELLS ARE POPPING UP...IN AREA OF HIGHER DEWPOINTS. DID
LOWER POPS FROM WHAT WE HAD TO CHC POPS TO THE N AND WE...GIVEN A
LOT OF CLDS...AND THAT THE MAIN UPPER LEVEL LOW IS DRIFTING
NW...AWAY FROM OUR AREA. ALSO DEWPOINTS LOWER TO THE NW. MAIN
CONCERN IS UPSLOPE SE FLOW. ALREADY HAVE REPEAT CELLS COMING OFF
MTS OF NW ADAMS CO.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM FRIDAY/...
DID UP POPS A LITTLE FOR LATE TONIGHT...ALONG WITH AN INCREASE IN
MIN TEMPS. ALSO DID BRING TEMPS UP ON FRIDAY...BUT LEFT POPS AS
IS...THEY LOOK GOOD. LOOKS LIKE A LITTLE BETTER CHC FOR SHOWERS
AND STORMS ON FRIDAY...AS FRONT NEARS. STILL THE BEST CHC OF
WIDESPREAD CONVECTION LOOKS LIKE IT WILL DROP SOUTH OF OUR AREA
LATER FRIDAY INTO THE WEEKEND...BUT THAT IS A WAYS OUT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
THE LONG-WAVE TROF OVER EASTERN NORTH AMERICA WILL MOVE ONLY
SLIGHTLY TO THE EAST THIS WEEKEND. THIS TROUGHINESS WILL LINGER
OVER EASTERN NORTH AMERICA INTO THE MIDDLE OF NEXT WEEK...AS ALL
THE FAST WESTERLY FLOW STAYS WELL NORTH OF PA.

THE WEAK PUSH OF THE UPPER FLOW...AND THE RATHER MEAGER SURFACE
ANTICYCLONE BEHIND THIS FRONT MAY NOT BE ENOUGH TO MOVE THE
SURFACE FRONT SUFFICIENTLY FAR AWAY FROM THE LOCAL AREA. THE FRONT
SHOULD ALREADY HAVE A WAVE OR TWO ALONG IT AS IT NEARS PA ON
SATURDAY. WILL THEREFORE KEEP THE WEEKEND FILLED WITH CHANCE
POPS. MONDAY OR TUESDAY COULD SHOW IMPROVEMENT IF THE HIGH CAN
NUDGE IN.

SOME OF THE GEFS MEMBERS HAVE STARTED TO HINT AT ANOTHER CUTOFF
LOW PINCHING OFF...THIS TIME OVER THE GULF COAST STATES...DURING
THE MIDDLE OF NEXT WEEK. THIS POSITION WOULD NOT IMPACT OUR LOCAL
AREA QUITE AS MUCH AS THE CURRENT CUTOFF IS. IN GENERAL THE
LARGE-SCALE PATTERN LOOKS LIKE IT HAS FOR THE LAST FEW WEEKS WITH
A BIG RIDGE OVER THE WEST AND PLAINS...AND A TROF OVER THE EAST.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
MVFR WILL BE THE RULE INTO THE WEEKEND...GIVEN HZ DURING THE
DAY...ALONG WITH A CHC OF SHOWERS AND STORMS...ESPECIALLY DURING
THE AFTERNOON HOURS. STILL A CHC OF SHOWERS AND STORMS AT
NIGHT...WITH FOG...AND LOWER CIGS. SOME POCKETS OF IFR...MAINLY
ACROSS THE HIGHER ELEVATIONS AT NIGHT. POCKETS OF VFR WILL BE
LIMITED AT BEST TO A FEW HOURS IN THE AFTERNOON EACH DAY.

FRONT STALLS THIS WEEKEND...NOT SEEING ANY WIDESPREAD VFR
CONDITIONS BEFORE TUE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MARTIN
NEAR TERM...MARTIN
SHORT TERM...MARTIN
LONG TERM...DANGELO/TYBURSKI
AVIATION...MARTIN
Hazardous weather outlook, Jul 26, 2:23 AM EST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
323 AM EDT THU JUL 26 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-270730-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
323 AM EDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

In the hours before

Special weather statement, Jul 26, 1:22 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
222 PM EDT THU JUL 26 2007

PAZ057-261915-
DAUPHIN-
222 PM EDT THU JUL 26 2007

...STRONG THUNDERSTORMS WILL AFFECT DAUPHIN COUNTY...

AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTH OF
LINGLESTOWN TO ENOLA...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
TORRENTIAL RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES. EXPECT INTENSE
LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR LYKENS...PROGRESS AROUND 230 PM...SKYLINE
VIEW...RUTHERFORD HEIGHTS AROUND 245 PM...HUMMELSTOWN AND CLIFTON
AROUND 300 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA
INTERSTATES...I-81 BETWEEN MILE MARKERS 66 AND 80.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 322.

FORECASTER: MARTIN

The radar

The State College radar (KCCX), 104 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dauphin

When
July 26, 1:40 PM EST
Where
Dauphin County, 0.53 mi W of Halifax
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.470, -76.930

Trained spotter reported several trees down along Route 147 near Halifax.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36465.